Email updates

Keep up to date with the latest news and content from Arthritis Research & Therapy and BioMed Central.

This article is part of the supplement: Gastroprotective NSAIDS

Highly Accessed Review

Nonsteroidal anti-inflammatory drugs and upper and lower gastrointestinal mucosal damage

Carlos Sostres12, Carla J Gargallo12 and Angel Lanas1234*

Author Affiliations

1 Servicio de Aparato Digestivo, Hospital Clínico Universitário Lozano Blesa, c/Domingo Miral s/n, 50009 Zaragoza, Spain

2 Aragon Health Sciences Institute, Avd San Juan Bosco 13, 50009 Zaragoza, Spain

3 CIBERehd, c/Córcega 180 bajos dcha, 08036 Barcelona, Spain

4 University of Zaragoza, c/Pedro Cerbuna s/n, 50009 Zaragoza, Spain

For all author emails, please log on.

Arthritis Research & Therapy 2013, 15(Suppl 3):S3  doi:10.1186/ar4175

Published: 24 July 2013

Abstract

NSAIDs are among the most commonly used drugs worldwide and their beneficial therapeutic properties are thoroughly accepted. However, they are also associated with gastrointestinal (GI) adverse events. NSAIDs can damage the whole GI tract including a wide spectrum of lesions. About 1 to 2% of NSAID users experienced a serious GI complication during treatment. The relative risk of upper GI complications among NSAID users depends on the presence of different risk factors, including older age (>65 years), history of complicated peptic ulcer, and concomitant aspirin or anticoagulant use, in addition to the type and dose of NSAID. Some authors recently reported a decreasing trend in hospitalizations due to upper GI complications and a significant increase in those from the lower GI tract, causing the rates of these two types of GI complications to converge. NSAID-induced enteropathy has gained much attention in the last few years and an increasing number of reports have been published on this issue. Current evidence suggests that NSAIDs increase the risk of lower GI bleeding and perforation to a similar extent as that seen in the upper GI tract. Selective cyclooxygenase-2 inhibitors have the same beneficial effects as nonselective NSAIDs but with less GI toxicity in the upper GI tract and probably in the lower GI tract. Overall, mortality due to these complications has also decreased, but the in-hospital case fatality for upper and lower GI complication events has remained constant despite the new therapeutic and prevention strategies.